Overdose of L-thyroxine: symptoms, signs, treatment
Signs and symptoms of overdose with L-tiroxina
L-thyroxine, it is a pharmacological drug, an analog of thyroid hormones. It is prescribed to patients with reduced function of this body, to compensate for and stabilize the hormonal levels. Overdose of L-thyroxine may occur in patients failure to follow treatment regimens prescribed by your doctor. In order to avoid symptoms of excess dose, it is necessary to accurately calculate the amount of a substance, given the weight, age and degree of pathology of the patient. Increase dosage for therapeutic purposes in individuals taking the drug for the first time, leads to the development of signs of intoxication.
The drug enters the substance of the levothyroxine. In its action it is similar to the thyroid human hormones that are produced by the thyroid gland. They regulate the growth and development of cells, differencesbut tissue involved in metabolic processes.
The drug is prescribed for hypothyroidism patients after surgical removal of the thyroid gland, after treatment with radioactive iodine.
L-thyroxine, depending on the dose, has different effects on the human body. Lack of thyroxine increases anabolic effect (increases protein synthesis, promotes growth of muscle tissue). Its presence activates the work of the cardiovascular system, stimulates nervous activity. Substance able to accelerate the processes of breakdown of proteins, fats and carbohydrates, thereby causing increased need of the cells for oxygen.
Reception L-thyroxine in doses exceeding the limit leads to the violation of physiological processes in the body, malfunction of organs and systems. When excess amounts of thyroid-stimulating hormone (TSH) in the body dramatically increases the synthesis of biologically active substances, accelerate metabolism.
Thyroxine is primarily affecting the cardiovascular system. Observed these symptoms:
- Increased heart rate;
- Tachycardia (rapid heartbeat);
- Atrial fibrillation (abnormal heart rhythms);
- Thromboembolism (blockage of blood vessels by blood clots);
Therefore, the drug is strictly prohibited for use in people suffering from serious cardiac diseases:
- Myocardial infarction including microinfarcts;
- Coronary heart disease (CHD);
- Insufficiency of coronary circulation;
- Severe form of hypertension;
- Organic lesions of the heart (pericarditis, myocarditis).
Symptoms of mild overdose
Depending on the age and General condition of man, the first signs of intoxication can appear within hours after taking the medication or in a few days.
- Digestive system ─ disorders of digestion and absorption of food, diarrhoea, aching pain in the gut, heaviness in the epigastric region, loss of appetite;
- Cardiovascular system ─ frequent palpitation and pulse;
- Nervous system ─ a sleep disorder, sweating, feeling of tiredness;
- Psyche ─ restlessness, verbal agitation, anxiety and fear, tremor of limbs (shaking);
- A slight increase in body temperature;
- Allergic reactions.
These symptoms are characteristic of chronic poisoning.
Symptoms of chronic overdose
Chronic poisoning develops in people who for a long time forced to make a hormone. The symptoms of its manifestation is similar to thyrotoxicosis.
- Weight loss with normal appetite and caloric intake;
- Violation of metabolic processes;
- Vomiting and abdominal pain;
- Frequent urination;
- High systolic and a low diastolic pressure;
- Nervous irritability, moodiness;
- Impaired memory, voice;
- Difficulty swallowing;
- Hair loss.
Symptoms of acute overdose
Acute poisoning occurs when taking thyroxine in large amounts when a substance acts as a poison to the body.
Symptoms appear for the first day. The person feels severe pain in the region of the heart, hot flashes. On the background of nervous excitement is felt sudden muscle weakness. The use of high doses of thyroxine lead to respiratory, renal failure, myocardial infarction.
The most serious side effect of overdose of thyroxine ─ thyrotoxic crisis, which is characterized by the rapid growth and all signs of thyrotoxicosis. Observed mental disorder in the form of disturbances of consciousness ─ delirium, madness. A person may be in a semiconscious state, which leads to the development of coma.
The beginning symptoms of thyrotoxic crisis:
- The rise in temperature to 40-41°;
- Vomiting and diarrhea;
- Lethargy and prostration;
- Increase in blood pressure;
- Reduced urine output up to anuria.
The condition is aggravated by the acute atrophy of the liver. In place of the excitement comes to a screeching halt, then loss of consciousness occurs with the transition in a coma.
The lethal dose of El-thyroxine not installed. The body’s response to a particular quantity of a substance depends on the mass of the human body and the physical strength of the body.
Overdose of L-thyroxine in pregnant women and children
Pregnancy is not an obstacle for reception of the hormone thyroxine. The drug has no effect on the embryo in the first trimester of pregnancy, does not cause gene mutations. Even with the use of large doses of mother, the child is not subject to any influence, as this is prevented by the placental barrier. Hormone in breast milk contains small doses, and it is insufficient to cause any physiological disorders in the child.
In children, the medication can cause tremor of the limbs. An appointment has to be careful if the child suffers from epilepsy or is prone to convulsive seizures. In this case, the thyroxine will increase the symptoms and worsen the overall condition.
To recognize an overdose and to determine the degree of severity of poisoning, conduct tests of estimation of production of thyroid-stimulating hormone. At high levels of the hormone thyroxine in the blood, there is a discrepancy between the serum concentration of hormones and clinical manifestations.
The victim, make the venous blood with a volume of 5 ml for research on thyroid hormones (TSH, T3, T4). In the results will always be elevated thyroxine (T4) and triiodothyronine (T3), and lowered thyroid-stimulating hormone.
Medical assistance when a drug overdose
What if after taking the medication condition began to deteriorate significantly? If people feel discomfort, weakness or any other symptoms that were not previously apparent, you need to contact the doctor. When a satisfactory state of health should visit a doctor at the clinic or call a doctor at home. If the condition worsens, you should immediately call an ambulance.
In some cases there is a need for urgent medical intervention:
- Suffered child, an elderly person, a pregnant woman;
- Severe pain in the heart, failure of heart rhythm;
- High blood pressure;
- Profuse diarrhea with blood;
- Neurological pathology ─ paresis, paralysis, convulsions;
- The depression in which a person does not respond to external stimuli;
Specific antidote to L-thyroxine does not exist. Therefore, the aid is to eliminate the symptoms of poisoning. Depending on the severity of intoxication, the person can be treated at home or in hospital, endocrine Department.
Symptomatic drug therapy:
- To restore heart rhythm prescribe blockers (increase sympathetic tone);
- For nervous disorders ─ sedatives;
- At high pressure ─ antihypertensives;
- To reduce temperature ─ antipyretic.
As a calming absolutely can not use neuroleptics. They exacerbate symptoms of hyperthyroidism and increase the risk of arrhythmia. To suppress the action of large doses of thyroxine administered corticosteroids.
In severe cases, spend hemosorption ─ cleanse the blood of poison and toxic substances. This procedure is applied in patients in the stage of unconsciousness or coma. The blood passes through a special apparatus, where it reacts with the adsorbent and thus purified.
Another procedure for the purification of the blood ─ plasmavores. The victim is connected to a special machine, run through it a certain volume of blood. The plasma containing a large amount of thyroxine is separated and the remaining components are returned into the blood stream.
Emergency treatment of acute overdose of thyroxine in the home
Urgent help is advisable only if the symptoms occurred immediately after taking the drug, and in the case of rapid identification of suicide, when a man once took a large dose.
Resuscitation should be done if substance use was not more than 30-40 minutes:
- To do gastric lavage. Give the victim drink 3-4 glasses of water in a short time interval. Then induce vomiting. To do this, click on the root of the tongue with two fingers;
- Make any of the sorbents, which in the spring ─ activated carbon, POLYSORB, Enterosgel, Polyphepan;
- Take a saline laxative, such as sodium chloride, magnesium sulphate, brine (tablespoon of salt per glass of water). Such solutions retain water in the intestine, increase its volume. As a result of its softened contents, and then quickly and easily removed from the body.
The consequences and complications of overdose of thyroxine
Frequent complications include:
- Bronchial spasm;
- The decreased production of pituitary hormones that regulate the thyroid gland;
Face less severe allergic manifestations: angioedema, bronchial asthma, lupus erythematosus.
To avoid a possible overdose, you should follow the treatment regimen. In the case of the first signs of intoxication, the doctor must examine the patient and reduce a single dose of the drug.